NCLEX-PN-style practice questions (LPN/LVN): cram pack

Formula sheets, the key method steps for every topic and 34 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

2Practice problems

1.Nursing fundamentalsMedium

A patient is found on the floor beside the bed. What should the nurse do first?

  1. AAsk the patient to stand up on their own
  2. BLift the patient straight back into bed
  3. CComplete the incident report first, then go back to assess the patient fully
  4. DCheck responsiveness and look for injuries before moving them
2.Nursing fundamentalsHard

A patient with diabetes is found unresponsive with a very low blood glucose and cannot swallow. What is the correct approach?

  1. AWait for the patient to wake up and then give food
  2. BCall for help and give glucose by another route, such as IV glucose or IM glucagon, as per protocol
  3. CPour sugary juice into the patient's mouth
  4. DGive the patient's usual dose of insulin
3.Infection control & patient safetyMedium

A visitor with a cold wants to see a patient who has severe neutropenia. What should the nurse advise?

  1. AVisit but avoid touching the patient’s bed
  2. BVisit only if the cold started more than a day ago
  3. CPostpone the visit until the visitor is well
  4. DVisit as usual after washing the hands
4.Infection control & patient safetyHard

A nurse teaches a patient with neutropenia about preventing infection at home. Which statement shows a need for further teaching?

  1. A“I will check my temperature and call if I have a fever.”
  2. B“I can clean the cat’s litter box if I wear a face mask.”
  3. C“I will wash my hands often and ask visitors to do the same.”
  4. D“I will avoid crowds and people who have colds.”
5.Prioritization & delegationMedium

A registered nurse tells a nursing assistant, “Check on the patient in room 12.” Which right of delegation is missing?

  1. ARight circumstance
  2. BRight task for the setting
  3. CRight directions and communication
  4. DRight person for the task
6.Prioritization & delegationHard

Which patient is the most appropriate to assign to an LPN/LVN?

  1. AA patient with a long-standing tracheostomy who needs routine suctioning and care
  2. BA patient on a new IV medication that needs frequent titration
  3. CA patient with a tracheostomy placed this morning who is coughing up blood
  4. DA patient who has just arrived from the emergency department with pneumonia and confusion
7.Clinical nursingMedium

Which side effect is common when a patient starts taking metformin?

  1. ASevere headache
  2. BHypoglycaemia in most patients who take it
  3. CNausea, abdominal discomfort or diarrhoea
  4. DRapid weight gain
8.Clinical nursingHard

A patient with a tracheostomy suddenly cannot breathe and the tube appears blocked. What is the first action?

  1. ARemove the inner tube (cannula) and check whether it is blocked
  2. BDeflate the cuff and leave the patient
  3. CGive oxygen through the mouth only
  4. DWait for the doctor before doing anything
9.Lab values & electrolytesMedium

A patient who has been vomiting for two days has a BUN of 32 mg/dL (urea 11.4 mmol/L) and a normal creatinine. What is the most likely cause?

  1. AOverhydration
  2. BLiver failure
  3. CDehydration
  4. DLow-protein diet
10.Lab values & electrolytesHard

A patient on an IV insulin infusion has a blood glucose of 65 mg/dL (3.6 mmol/L). What is the best action?

  1. AGive oral potassium to protect the heart
  2. BFollow the protocol for low glucose and inform the provider
  3. CContinue at the same rate and recheck in four hours
  4. DStop the infusion and leave the glucose recheck until the morning
11.PharmacologyMedium

Which drug is used for torsades de pointes?

  1. AIntravenous verapamil
  2. BIntravenous magnesium sulfate
  3. CIntravenous adenosine (rapid push)
  4. DOral digoxin
12.PharmacologyHard

A patient on rifampicin, isoniazid, pyrazinamide and ethambutol develops a painful swollen big toe. Which drug is most likely responsible?

  1. APyrazinamide
  2. BRifampicin
  3. CIsoniazid
  4. DEthambutol
13.Med-surg: cardiovascular & respiratoryMedium

A patient with heart failure is comfortable at rest but becomes breathless walking across a room. Which NYHA class fits best?

  1. AClass II
  2. BClass III
  3. CClass I
  4. DClass IV
14.Med-surg: cardiovascular & respiratoryHard

A patient on spironolactone and an ACE inhibitor has a potassium of 6.8 mmol/L (6.8 mEq/L) with peaked T waves. What is usually given first to protect the heart?

  1. AIntravenous calcium gluconate or chloride
  2. BA dose of digoxin
  3. CAn IV furosemide bolus as the only treatment
  4. DOral potassium supplements
15.Med-surg: neuro, endocrine & renalMedium

Which statement about the PSA blood test is correct?

  1. AIt can be raised by benign problems as well as by cancer
  2. BA raised result always means prostate cancer
  3. CA normal result always rules out any prostate cancer
  4. DIt is only raised in women with bladder cancer
16.Med-surg: neuro, endocrine & renalHard

A patient taking lithium has polyuria and thirst, and the urine does not concentrate after desmopressin. What is the most likely cause?

  1. ANephrogenic DI caused by lithium
  2. BCranial DI after a head injury
  3. CNewly developed type 1 diabetes
  4. DSIADH caused by lithium
17.Med-surg: GI, perioperative & oncologyMedium

What is the most important safety point about misoprostol?

  1. AIt strongly raises blood glucose in people with diabetes
  2. BIt can cause miscarriage and must not be used in pregnancy
  3. CIt must be given only by deep intramuscular injection
  4. DIt causes severe constipation in most patients
18.Med-surg: GI, perioperative & oncologyHard

A patient with a PICC line develops swelling and aching of the same arm and prominent veins on the chest. What should the nurse suspect?

  1. AAn allergy to the dressing
  2. BNormal swelling after line insertion
  3. CLymphoedema from a previous operation
  4. DA catheter-related deep vein thrombosis
19.Maternity & obstetric nursingMedium

Which finding in a term newborn's first hours is normal?

  1. ACentral cyanosis of the lips and tongue
  2. BA respiratory rate of 80 at rest with retractions
  3. CPauses in breathing of 30 seconds with bradycardia
  4. DShort breathing pauses with no colour change
20.Maternity & obstetric nursingHard

A woman with a placenta praevia at 35 weeks is waiting for a planned caesarean. Which activity should she avoid?

  1. AEating a normal diet
  2. BLying on her side
  3. CSexual intercourse
  4. DGentle walking
21.Pediatric nursingMedium

Which newborn problem may be the first sign of cystic fibrosis?

  1. AErythema toxicum
  2. BUmbilical hernia
  3. CMeconium ileus
  4. DPhysiological jaundice
22.Pediatric nursingHard

Which IV fluid is usually used for a fluid bolus in a child with shock?

  1. A10% glucose solution
  2. B0.18% sodium chloride with 4% glucose, given quickly
  3. CAn isotonic crystalloid such as 0.9% sodium chloride
  4. D5% glucose in water, given as fast as possible
23.Mental health nursingMedium

A patient on a mental health ward insists that he is a famous inventor whose ideas were stolen by the government. Which type of delusion is the main one here?

  1. ANihilistic
  2. BGrandiose
  3. CErotomanic
  4. DSomatic
24.Mental health nursingHard

A patient with PTSD suddenly appears terrified, staring and breathing quickly, and says she is "back there". What should the nurse do first?

  1. ALeave the room so she can calm down alone
  2. BSpeak calmly, use her name and use grounding techniques to bring her attention to the present
  3. CTouch her suddenly from behind to get her attention
  4. DAsk her to describe every detail of the trauma straight away so that she can process the memory
25.Nursing math & unit conversionsMedium
94969810010210410635363738394041°F°C96 °F? °C

Practice exercise (made-up values, not clinical guidance). A patient’s temperature is 96 °F. Convert it to degrees Celsius T with °C = (°F − 32) × 5/9. Round to one decimal place.

96 °F
T = °C
26.Nursing math & unit conversionsHard
1.5 mg/h? mcg/min1 mg = 1000 mcg1 h = 60 min

Practice exercise (made-up values, not clinical guidance). An infusion delivers 1.5 mg/h. Express this dose rate D in mcg/min. Round to one decimal place.

1.5 mg/h1 mg = 1000 mcg1 h = 60 min
D = mcg/min
27.Dosage calculationsMedium
21 kgBSA = 0.96 m²135 mg/m²D = ? mg

A patient weighing 21 kg has a body surface area of 0.96 m². The prescription is 135 mg/m². Find the dose D in mg.

21 kgBSA = 0.96 m²135 mg/m²
D = mg
28.Dosage calculationsHard
50k units250 mL? mL/h1250 units/h

An infusion contains 50000 units of a drug in 250 mL. The prescription is 1250 units per hour. At what rate R do you set the pump, in mL/h?

50000 units/250 mL1250 units/h
R = mL/h
29.IV infusion ratesMedium
500 mL20 gtt/mL5 h? gtt/min

Infuse 500 mL over 5 hours with a giving set of 20 gtt/mL. Find the drip rate R in drops per minute. Round to the nearest whole number.

500 mL5 h20 gtt/mL
R = gtt/min
30.IV infusion ratesHard
4 g500 mL? mL/h1.5 mg/min

A bag contains 4 g of a drug in 500 mL. The order is 1.5 mg per minute. At what rate R do you set the pump, in mL/h?

4 g/500 mL1.5 mg/min
R = mL/h
31.IV fluids & fluid balanceMedium
IntakeOutput12-hour shiftjuice150 mLmilk240 mLtea150 mLIV infusion100 mL/h × 12 hIV antibiotic1 × 100 mLurine425 mLurine275 mLurine350 mLurine400 mLwound drain70 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 12-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the total intake I in mL.

juice: 150 mLmilk: 240 mLtea: 150 mLIV infusion: 100 mL/h × 12 hIV antibiotic: 1 × 100 mL
I = mL
32.IV fluids & fluid balanceHard
500 mL→ 60 mL/hstart 09:00ttotal​ = ? h80 mL/h × 2 h

Practice exercise (made-up values, not clinical guidance). A 500 mL infusion starts at 09:00 at 80 mL/h. After 2 hours the rate is changed to 60 mL/h and is not changed again. How many hours t after the start will the bag be empty? Round to one decimal place.

500 mL80 mL/h · 2 h60 mL/h
t = h
33.Clinical assessment scoresMedium
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 24/min, SpO₂ 96% on supplemental oxygen, blood pressure 150/90 mmHg, pulse 70/min, alert, temperature 39.0 °C. What is the NEWS2 total score?

RR 24SpO₂ 96%O₂SBP 150HR 70AT 39.0 °C
NEWS2 =
34.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 16/min, SpO₂ 86% on room air, blood pressure 118/70 mmHg, pulse 64/min, alert, temperature 37.3 °C. Which clinical risk group does the patient fall into? Click it.

RR 16SpO₂ 86%airSBP 118HR 64AT 37.3 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high

3Solutions

1.Nursing fundamentals

Answer: D · Check responsiveness and look for injuries before moving them

Why this is the answer

The nurse first calls for help and assesses the patient, including for head and hip injury. The patient is moved only when safe, using proper equipment, and the doctor is informed.

Answer

D · Check responsiveness and look for injuries before moving them
2.Nursing fundamentals

Answer: B · Call for help and give glucose by another route, such as IV glucose or IM glucagon, as per protocol

Why this is the answer

Oral glucose risks aspiration when a patient cannot swallow. Following local protocol, the nurse calls for help, protects the airway and gives IV glucose or IM glucagon, then rechecks glucose.

Answer

B · Call for help and give glucose by another route, such as IV glucose or IM glucagon, as per protocol
3.Infection control & patient safety

Answer: C · Postpone the visit until the visitor is well

Why this is the answer

Patients with severe neutropenia cannot fight infections well. People with respiratory or other infections should not visit until they are well; other visitors perform hand hygiene.

Answer

C · Postpone the visit until the visitor is well
4.Infection control & patient safety

Answer: B · “I can clean the cat’s litter box if I wear a face mask.”

Why this is the answer

Immunocompromised patients should avoid cleaning litter boxes and other animal waste, because of organisms such as Toxoplasma. Another person should do it. The other statements are correct.

Answer

B · “I can clean the cat’s litter box if I wear a face mask.”
5.Prioritization & delegation

Answer: C · Right directions and communication

Why this is the answer

“Check on” does not say what to measure, when, or which findings to report. A clear instruction would be, for example, “Measure his blood pressure and pulse at 10:00 and tell me at once if the systolic is below 100.”

Answer

C · Right directions and communication
6.Prioritization & delegation

Answer: A · A patient with a long-standing tracheostomy who needs routine suctioning and care

Why this is the answer

Routine tracheostomy care for a stable, long-term patient fits the LPN/LVN role in most settings. Fresh or bleeding tracheostomies, new admissions and titrated IV drugs need RN assessment.

Answer

A · A patient with a long-standing tracheostomy who needs routine suctioning and care
7.Clinical nursing

Answer: C · Nausea, abdominal discomfort or diarrhoea

Why this is the answer

Gastrointestinal upset is common at the start, so metformin is started at a low dose with food and increased gradually. It rarely causes hypoglycaemia when used alone.

Answer

C · Nausea, abdominal discomfort or diarrhoea
8.Clinical nursing

Answer: A · Remove the inner tube (cannula) and check whether it is blocked

Why this is the answer

Following emergency algorithms, remove the inner cannula first, attempt suction and call for help. If that fails, further steps include cuff deflation and changing the tube.

Answer

A · Remove the inner tube (cannula) and check whether it is blocked
9.Lab values & electrolytes

Answer: C · Dehydration

Why this is the answer

When the body is short of fluid, the kidneys reabsorb more urea, so the BUN rises out of proportion to creatinine (a BUN-to-creatinine ratio above 20:1). Liver failure and a low-protein diet lower the BUN.Checked against: BUN (Blood Urea Nitrogen) · MedlinePlus (NIH) (2024)

Answer

C · Dehydration
10.Lab values & electrolytes

Answer: B · Follow the protocol for low glucose and inform the provider

Why this is the answer

A glucose below 70 mg/dL on an insulin infusion is hypoglycemia. The nurse follows the hospital’s protocol, which typically stops or reduces the insulin and gives glucose, rechecks often and informs the provider.Checked against: Low blood sugar · MedlinePlus (NIH) (2026)

Answer

B · Follow the protocol for low glucose and inform the provider
11.Pharmacology

Answer: B · Intravenous magnesium sulfate

Why this is the answer

IV magnesium is first-line for torsades de pointes, even when serum magnesium is normal. QT-prolonging drugs are stopped and potassium is corrected.

Answer

B · Intravenous magnesium sulfate
12.Pharmacology

Answer: A · Pyrazinamide

Why this is the answer

Pyrazinamide reduces uric acid excretion and can cause hyperuricaemia and gout. It is also hepatotoxic, like isoniazid and rifampicin.

Answer

A · Pyrazinamide
13.Med-surg: cardiovascular & respiratory

Answer: B · Class III

Why this is the answer

NYHA class I has no limitation, class II slight limitation with ordinary activity, class III marked limitation with less than ordinary activity but comfortable at rest, and class IV symptoms at rest. The class guides treatment and prognosis.

Answer

B · Class III
14.Med-surg: cardiovascular & respiratory

Answer: A · Intravenous calcium gluconate or chloride

Why this is the answer

Severe hyperkalaemia with ECG changes is an emergency. IV calcium stabilises the myocardium within minutes. Insulin with glucose and nebulised salbutamol shift potassium into cells, and the cause (here spironolactone and the ACE inhibitor) is stopped. Cardiac monitoring is essential.

Answer

A · Intravenous calcium gluconate or chloride
15.Med-surg: neuro, endocrine & renal

Answer: A · It can be raised by benign problems as well as by cancer

Why this is the answer

PSA can rise with BPH, prostatitis, UTI, recent ejaculation or instrumentation, as well as cancer. A normal level does not exclude cancer. Results are interpreted with symptoms, examination and other tests.

Answer

A · It can be raised by benign problems as well as by cancer
16.Med-surg: neuro, endocrine & renal

Answer: A · Nephrogenic DI caused by lithium

Why this is the answer

Lithium is a common cause of nephrogenic DI, in which the collecting ducts do not respond to ADH, so desmopressin has little effect. Management includes specialist review of the lithium, access to water and monitoring of sodium and lithium levels.

Answer

A · Nephrogenic DI caused by lithium
17.Med-surg: GI, perioperative & oncology

Answer: B · It can cause miscarriage and must not be used in pregnancy

Why this is the answer

Misoprostol protects the stomach lining against NSAID damage, but it stimulates uterine contraction and can cause miscarriage. Diarrhoea is its most common side effect.

Answer

B · It can cause miscarriage and must not be used in pregnancy
18.Med-surg: GI, perioperative & oncology

Answer: D · A catheter-related deep vein thrombosis

Why this is the answer

PICCs increase the risk of upper limb DVT. Arm swelling, pain and dilated superficial veins are reported for ultrasound assessment and possible anticoagulation; the line is not used until reviewed.

Answer

D · A catheter-related deep vein thrombosis
19.Maternity & obstetric nursing

Answer: D · Short breathing pauses with no colour change

Why this is the answer

Newborns breathe irregularly, with short pauses of a few seconds and no change in colour or heart rate. Apnoea of 20 seconds or more, or any pause with cyanosis or bradycardia, is abnormal.

Answer

D · Short breathing pauses with no colour change
20.Maternity & obstetric nursing

Answer: C · Sexual intercourse

Why this is the answer

Women with placenta praevia are advised to avoid intercourse and anything inserted into the vagina because it may cause bleeding. They should report any bleeding or contractions straight away.

Answer

C · Sexual intercourse
21.Pediatric nursing

Answer: C · Meconium ileus

Why this is the answer

In about 10–20% of babies with CF, thick, sticky meconium blocks the small bowel (meconium ileus), causing distension and vomiting. Newborn screening also helps detect CF early.

Answer

C · Meconium ileus
22.Pediatric nursing

Answer: C · An isotonic crystalloid such as 0.9% sodium chloride

Why this is the answer

Isotonic crystalloids such as 0.9% sodium chloride or balanced solutions are used for boluses because they expand intravascular volume. Hypotonic fluids such as 5% glucose move into cells and can cause hyponatraemia and brain swelling.

Answer

C · An isotonic crystalloid such as 0.9% sodium chloride
23.Mental health nursing

Answer: B · Grandiose

Why this is the answer

Grandiose delusions are false beliefs about one's own importance, power or identity. They may combine with persecutory themes, as here, but the central belief is about being exceptional.

Answer

B · Grandiose
24.Mental health nursing

Answer: B · Speak calmly, use her name and use grounding techniques to bring her attention to the present

Why this is the answer

During a flashback, grounding (orienting to the present, using the senses, calm reassurance) helps the patient regain contact with reality. Detailed trauma work belongs in planned therapy, and sudden touch can be frightening.

Answer

B · Speak calmly, use her name and use grounding techniques to bring her attention to the present
25.Nursing math & unit conversions

Answer: T = 35.6 °C

Temperature: °C = (°F − 32) × 5/9 and °F = °C × 9/5 + 32. Subtract 32 before you multiply when going from °F, and add 32 after you multiply when going from °C. A quick check: 37 °C is 98.6 °F, and every 1 °C is 1.8 °F.

Subtract 32

96 − 32 = 64

Multiply by 5/9

T = 64·5/9 = 35.56 ≈ 35.6 °C

Answer

T = 35.6 °C
26.Nursing math & unit conversions

Answer: D = 25 mcg/min

Dimensional analysis: write the given quantity, then multiply by conversion factors written as fractions (for example 60 min/1 h or 1 mg/1000 mcg) so that each unwanted unit appears once on top and once underneath and cancels. When only the wanted unit is left, calculate. Use the equivalents the question gives and round only the final answer.

Set up the chain

D = 1.5 mg/h × (1000 mcg/1 mg) × (1 h/60 min)

Calculate

D = 1500/60 = 25 mcg/min

Answer

D = 25 mcg/min
27.Dosage calculations

Answer: D = 129.6 mg

Body-surface-area dosing: many cytotoxic and some paediatric doses are prescribed per square metre of body surface area: dose (mg) = dose per m² × BSA (m²). The Mosteller formula estimates BSA = √(height (cm) × weight (kg)/3600).

Dose

D = 135·0.96 = 129.6 mg

Answer

D = 129.6 mg
28.Dosage calculations

Answer: R = 6.25 mL/h

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Concentration

50000/250 = 200 units/mL

Pump rate

R = 1250/200 = 6.25 mL/h

Answer

R = 6.25 mL/h
29.IV infusion rates

Answer: R = 33 gtt/min

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Time in minutes

5·60 = 300 min

Drip rate

R = 500·20/300 = 33.33 ≈ 33 gtt/min

Answer

R = 33 gtt/min

At the bedside you round to the nearest whole drop: 33 gtt/min.

30.IV infusion rates

Answer: R = 11.25 mL/h

Dose-based infusions: concentration = amount of drug in the bag/bag volume. Pump rate (mL/h) = dose per hour/concentration, and dose per hour = mL/h × concentration. Convert per-minute doses to per-hour (× 60) and keep the mass units the same (1 g = 1000 mg, 1 mg = 1000 mcg).

Concentration

4000 mg/500 mL = 8 mg/mL

Dose per hour

1.5·60 = 90 mg/h

Pump rate

R = 90/8 = 11.25 mL/h

Answer

R = 11.25 mL/h
31.IV fluids & fluid balance

Answer: I = 1840 mL

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Add the intake

oral: 150 + 240 + 150 = 540 mL
IV infusion: 100·12 = 1200 mL
IV antibiotic: 1·100 = 100 mL
I = 1840 mL

Answer

I = 1840 mL
32.IV fluids & fluid balance

Answer: t = 7.7 h

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

First part

80·2 = 160 mL
500 − 160 = 340 mL left

Second part

340/60 = 5.667 h

Total time

t = 2 + 5.667 = 7.667 ≈ 7.7 h

Answer

t = 7.7 h

That is about 7 h 40 min, so the bag runs out at about 16:40.

33.Clinical assessment scores

Answer: NEWS2 = 5

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 24/min → 2
SpO₂ 96% → 0
on oxygen → 2
SBP 150 mmHg → 0
HR 70/min → 0
alert (A) → 0
T 39.0 °C → 1

Add

NEWS2 = 2 + 0 + 2 + 0 + 0 + 0 + 1 = 5

Answer

NEWS2 = 5
34.Clinical assessment scores

Answer: low–medium

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 16/min → 0
SpO₂ 86% → 3
on air → 0
SBP 118 mmHg → 0
HR 64/min → 0
alert (A) → 0
T 37.3 °C → 0

Total and red scores

NEWS2 = 0 + 3 + 0 + 0 + 0 + 0 + 0 = 3
At least one parameter scores 3.

Risk group

low–medium

Answer

low–medium

A single score of 3 needs an urgent review even when the total is low.

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-pn-practice-questions